Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 22, NWS Milwaukee, WI

March 30, 2005Dodge County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Mar 30, 2005, 3:40 PM CST for Dodge County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 3:40 PM CST (21:40 UTC)
Expired
Mar 30, 2005, 4:30 PM CST
In force
50 min
Issued by
NWS Milwaukee, WI
Area
Counties, with a storm outline in the text

County Dodge County, WI

The radar

The Milwaukee radar (KMKX), 60 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 11:05 AM CSTTornado WatchSPC5 hr
Mar 30, 2:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2005-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2005-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 302140
SVRMKX
WIC027-302230-
/O.NEW.KMKX.SV.W.0022.050330T2140Z-050330T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
340 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DODGE COUNTY IN SOUTHEAST WISCONSIN

* UNTIL 430 PM CST

* AT 336 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES WEST OF BEAVER
  DAM...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEAVER DAM AROUND 350 PM CST...
  HUSTISFORD AROUND 400 PM CST...
  HORICON AROUND 410 PM CST...
  WAUPUN AND MAYVILLE AROUND 425 PM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4363 8900 4321 8901 4332 8843 4363 8840

$$

REM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:30 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 30, 2:30 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
230 PM CST WED MAR 30 2005

.DISCUSSION...FCST FOCUS ON SEVERE WEATHER POTENTIAL IN SHORT TERM.

CYCLONE APPARENT IN LATEST WATER VAPOR LOOPS OVER CENTRAL IOWA HAS
GENERATED AN ARC OF CONVECTION ACROSS NORTHERN/EASTERN IOWA AND
WESTERN ILLINOIS EARLY THIS AFTERNOON WITH AN ISOLATED CLUSTER NOW
OVER DANE & COLUMBIA COUNTIES. COLD AIR ADVECTION ASSOCIATED WITH A
NEGATIVELY TILTED VORTICITY MAXIMUM ALOFT...IN CONCERT WITH LOW-LEVEL
WARM ADVECTION...HAS AIDED IN STEEPENING LAPSE RATES SIGNIFICANTLY
AHEAD OF SURFACE FRONTAL BOUNDARY. PER LATEST SPC MESOANALYSIS...THE
LAPSE RATES IN THE 0-3KM AGL LAYER ARE BETWEEN 8 AND 9 C/KM. THIS
WILL BE SUPPORTIVE OF RAPID STORM GROWTH THROUGH THE AFTERNOON HOURS
IN THE WARM SECTOR. MIXED LAYER CAPE VALUES 500-1000 J/KG WILL
PERSIST THROUGH THE EARLY EVENING HOURS IMMEDIATELY IN ADVANCE OF THE
FRONTAL BOUNDARY WITH DEEP LAYER SHEAR VALUES OF APPROXIMATELY 35-45
KNOTS IN THE WESTERN CWA AND 45-55 KNOTS IN THE EASTERN CWA...WHERE
THE UPPER LEVEL JET WILL BE POSITIONED. AS A RESULT CONDITIONS WILL
CONTINUE TO BE SUPPORTIVE OF SEVERE WEATHER THROUGH 01-02 UTC WHEN
STORMS ARE EXPECTED TO MOVE OUT OF THE AREA. THUS FAR LARGE HAIL HAS
BEEN THE PRIMARY THREAT WITH THE STORMS ALTHOUGH DAMAGING WINDS WILL
BECOME POSSIBLE PARTICULARLY WITH EVOLUTION OF MULTICELLULAR STORMS
AND A WELL MIXED SUB-CLOUD LAYER. STRONG TO SEVERE WIND REPORTS ARE
ALREADY FILTERING IN FROM IOWA. ISOLATED TORNADOES CANNOT BE RULED
OUT GIVEN STRONG BACKED SURFACE FLOW AND 0-3KM AGL HELICITIES OF 150-
200 M**2/S**2 BUT HIGHER LCLS MAY BE A NEGATING FACTOR.

THE LOW WILL EXIT OUT OF NORTH-CENTRAL WISCONSIN INTO EASTERN LAKE
SUPERIOR OVERNIGHT INTO THURSDAY MORNING. A TIGHTENING PRESSURE
GRADIENT BEHIND THE LOW WILL PRODUCE GUSTY WINDS IN THAT PERIOD...
POSSIBLY INTO THE 35-40 MPH RANGE...MAINLY IN THE EASTERN HALF OF
THE AREA. SHOWERS WILL BECOME LESS NUMEROUS WITH TIME IN WRAPAROUND
HIGH RH PLUME AND END FROM WEST TO EAST THURSDAY AFTERNOON.

COOLER TEMPERATURES WILL FILTER INTO THE AREA FOR THURSDAY AND
FRIDAY ON NORTHERLY WINDS BEFORE ANOTHER WARMUP THIS WEEKEND INTO
EARLY NEXT WEEK. TROUGHINESS OVER THE WESTERN CONUS MONDAY WITH
BROAD RIDGING OVER THE EAST WILL ALLOW FOR WARM AND MOIST AIR TO
MAKE A RETURN NORTHWARD OVER THE MISSISSIPPI RIVER VALLEY. ANOTHER
LOW PRESSURE SYSTEM WILL APPROACH LATE MONDAY THROUGH WEDNESDAY AND
SHOULD PROVIDE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH 106 UNTIL 8 PM CST
FOR WIZ046-047-051-056>058-062>064-067>069.

EISE
Hazardous weather outlook, Mar 30, 3:00 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
300 PM CST WED MAR 30 2005

WIZ046-047-051-052-056>060-062>072-311100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
300 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE REST OF
THIS AFTERNOON AND EVENING OVER SOUTH CENTRAL AND SOUTHEAST
WISCONSIN. THE MAIN THREATS WILL BE STRONG DAMAGING WINDS IN EXCESS
OF 65 MPH...LARGE HAIL COVERING THE GROUND UP TO 2 INCHES IN
DIAMETER...AND ISOLATED TORNADOES.

SEVERE THUNDERSTORMS WILL SHOULD COME TO AN END ALONG AND WEST OF
INTERSTATE 90 BY 800 PM CST. AREAS EAST OF INTERSTATE 90 INCLUDING
THE LAKE MICHIGAN WATERS SHOULD SEE THE SEVERE WEATHER GRADUALLY END
BETWEEN 1000 AND 1100 PM CST.

WARM AND MOIST UNSTABLE AIR COMBINED WITH STRONG WINDS AT UPPER
LEVELS...AND A POTENT SURFACE LOW MOVING FROM NORTHEAST IOWA INTO
WESTERN WISCONSIN...WILL PRODUCE SEVERE WEATHER AND STRONG SURFACE
WINDS THROUGH THE EVENING HOURS ACROSS SOUTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FOR THE REST OF THIS AFTERNOON AND
EVENING.

EISE

In the hours before

Local storm report, Mar 30, 3:08 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
308 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             RANDOLPH                43.54N 89.00W
03/30/2005  1.00 INCH        DODGE              WI   PUBLIC

            HAIL THE SIZE OF QUARTERS AT INTERSECTION OF HWY C AND
            HWY AC.

&&

BHAHN/GDAVIS
Local storm report, Mar 30, 3:17 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
317 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             3 N SUN PRAIRIE         43.23N 89.23W
03/30/2005  1.25 INCH        DANE               WI   AMATEUR RADIO

            AT THE INTERSECTION OF ZANDER AND MEULLER ROADS.

&&

BHAHN/GDAVIS
Special weather statement, Mar 30, 3:19 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
319 PM CST WED MAR 30 2005

WIZ046-047-051-052-056>060-062>072-302200-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
319 PM CST WED MAR 30 2005

...TORNADO WATCH NUMBER 106 IN EFFECT FOR SOUTH CENTRAL WISCONSIN
AND DODGE AND FOND DU LAC COUNTIES IN SOUTHEAST WISCONSIN UNTIL 8
PM.

STRONG TO SEVERE THUNDERSTORMS FROM NEAR RIPON IN FOND DU LAC
COUNTY...TO FOX LAKE IN DODGE COUNTY...TO NORTHEAST DANE COUNTY WILL
CONTINUE TO MOVE NORTHEAST AND AFFECT MUCH OF WESTERN FOND DU LAC
COUNTY AND WESTERN DODGE COUNTY THROUGH 4 PM. THESE STORMS HAVE
HAD A HISTORY OF VERY LARGE HAIL. ISOLATED TORNADOES AND STRONG
DAMAGING WINDS ARE ALSO POSSIBLE WITH THESE STORMS.

AN ADDTIONAL LINE OF SHOWERS AND STORMS FROM IOWA COUNTY TO
SOUTHWEST GREEN COUNTY WILL MOVE NORTHEAST AROUND 55 MPH. THE LINE
OF STORMS WILL REACH A LINE FROM BARABOO...TO MADISON...TO
JANESVILLE BETWEEN 330 PM AND 415 PM. NO SEVERE WEATHER IS CURRENTLY
BEING REPORTED WITH THESE STORMS. HOWEVER...SEVERE WEATHER MAY
DEVELOP.

STAY TUNE TO NOAA WEATHER RADIO FOR SEVERE WEATHER WARNINGS.

GEHRING
Local storm report, Mar 30, 3:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
328 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FUNNEL CLOUD     5 NE FALL RIVER         43.44N 88.98W
03/30/2005                   DODGE              WI   TRAINED SPOTTER

            ROTATING WALL CLOUD 5.5 MILES NORTHEAST OF FALL RIVER 5.5
            MILES NORTHEAST OF FALL RIVER. SMALL FUNNELS OCCASIONALLY
            SEEN ALONG HWY. 73.

&&

BHAHN/GDAVIS
Local storm report, Mar 30, 3:31 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE
331 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     FUNNEL CLOUD     5 NE FALL RIVER         43.44N 88.98W
03/30/2005                   DODGE              WI   TRAINED SPOTTER

            ROTATING WALL CLOUD 5.5 MILES NORTHEAST OF FALL RIVER.
            SMALL FUNNELS OCCASIONALLY SEEN ALONG HWY. 73.

&&

BHAHN/GDAVIS
Local storm report, Mar 30, 3:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
333 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             7 N COLUMBUS            43.44N 89.03W
03/30/2005  0.75 INCH        COLUMBIA           WI   TRAINED SPOTTER

            DIME SIZE HAIL ALONG HWY. 73

&&

BHAHN/GDAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 12:11 PM CSTSevere Thunderstorm WarningMKXLafayette49 min
Mar 30, 12:54 PM CSTSevere Thunderstorm WarningMKXIowa, Lafayette51 min
Mar 30, 1:08 PM CSTSevere Thunderstorm WarningMKXDane52 min
Mar 30, 1:53 PM CSTSevere Thunderstorm WarningMKXColumbia, Dane52 min
Mar 30, 1:58 PM CSTTornado WarningMKXDane32 min
Mar 30, 2:20 PM CSTTornado WarningMKXColumbia, Dane40 min
Mar 30, 2:48 PM CSTSevere Thunderstorm WarningMKXDodge, Fond du Lac42 min
Mar 30, 2:50 PM CSTTornado WarningMKXColumbia, Dane25 min
Mar 30, 3:01 PM CSTTornado WarningMKXColumbia, Dodge44 min
Mar 30, 3:24 PM CSTSevere Thunderstorm WarningMKXFond du Lac51 min
Mar 30, 3:47 PM CSTTornado WarningMKXDodge28 min
Mar 30, 4:14 PM CSTSevere Thunderstorm WarningMKXColumbia, Dane, Dodge31 min
Mar 30, 4:31 PM CSTSevere Thunderstorm WarningMKXDodge, Fond du Lac44 min
Mar 30, 4:33 PM CSTSevere Thunderstorm WarningMKXJefferson27 min
Mar 30, 5:00 PM CSTTornado WarningMKXFond du Lac45 min
Mar 30, 5:41 PM CSTSevere Thunderstorm WarningMKXOzaukee, Sheboygan40 min
Mar 30, 5:55 PM CSTSevere Thunderstorm WarningMKXDane, Green, Rock37 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.